Thunderstorm Wind, Sussex
- When
- April 19, 9:10 PM EST
- Where
- Sussex County, 3.83 mi W of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.810, -75.650
Two large trees were reported blown down.
A very deep trough over the east-central United States was accompanied by a well developed surface cyclone over the Southeast. This triggered a multi-day severe weather outbreak from the Plains into the Southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very deep trough over the east-central United States was accompanied by a well developed surface cyclone over the Southeast. This triggered a multi-day severe weather outbreak from the Plains into the Southeast. On April 19, widespread severe convection developed, but remained mainly south and west of the central mid-Atlantic. Some weakening severe storms did reach into southern Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 8:42 PM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 PM EDT Fri Apr 19 2019
.SYNOPSIS...
Strong low pressure will continue to lift through the upper
Ohio River Valley overnight. The low will slowly continue moving
northeast through the weekend and will weaken as it does so.
This low along with an upper level disturbance could lead to
lingering unsettled weather through Monday. High pressure will
build in south of the region Tuesday. A cold front will likely
approach by Wednesday with additional unsettled weather possible
during the midweek period.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The initial band of light to moderate rain showers was
continuing to lift northward and out of our region around 9:30
PM. Meanwhile, the main area of rain was beginning to move into
eastern Pennsylvania, northeastern Maryland and Delaware from
the west and southwest.
We continue to expected some heavy rain overnight with a Flash
Flood Watch remaining in place throughout eastern Pennsylvania,
New Jersey, northeastern Maryland and Delaware.
The robust convection that affected Virginia this evening was
continuing to weaken slowly as it encountered increasingly
stable conditions near the ocean. We will keep an eye on the
severe weather threat for northeastern Maryland and Delaware
through about midnight. It should not be widespread enough to
warrant a watch. The potential for severe weather in eastern
Pennsylvania and New Jersey seems quite low at this point.
Temperatures will remain mild overnight with lows mostly in the
60s with a south wind.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Line of showers and thunderstorms will move offshore Saturday
morning. Surface low pressure continues to lift to the north and
east and moves into western New York by Saturday evening.
However, deep closed low at 500 mb will meander over the Ohio
Valley throughout the day. Several strong shortwaves will spin
off of the low and move towards the region in the afternoon.
Will keep slight chance PoPs in the forecast, although showers
will not nearly be as strong as tonight.
Cooler with highs in the 60s to low 70s. Dewpoints drop off
somewhat late in the day.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The extended starts off unsettled as an upper level cut off low
spins across the eastern US and eventually tracks to the
northeast and into New England late Monday. Meanwhile, at the
surface, low pressure will slowly move through the Mid-Atlantic
and cross our area Sunday night into Monday. High pressure will
nudge its way into the area late Monday before sliding to our
south on Tuesday. Another surface low pressure system will
approach the region around midweek. Beyond midweek, the guidance
diverges and shows varying solutions from high pressure over
the region to having a slow moving boundary as we head into the
end of the week.
Overall, the period looks showery with the exception of
Tuesday, and possibly some areas on Monday. With so much
uncertainty after midweek, confidence is too low to state that
any day will dry. Not much in the way of cold air moving into
the region, although Monday will likely be cooler than most days
of the extended. Depending on how the models resolve the end of
the week, there is still the potential for some cooler air to
arrive. The cooler days look to be close to the climatological
normals for April with the rest of the period remaining above
normal.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Overnight...Mainly MVFR CIGs overnight. SHRA/isolated TSRA will
result in even lower CIGs and IFR VSBYs. Patchy fog develops
late tonight with even more VSBY restrictions. South winds 10 to
15 kt with 20-25 kt gusts, though winds may be stronger at
KMIV/KACY. LLWS also a concern with 40-60 kt winds at or around
2000 ft.
Saturday...IFR/MVFR CIGs persist through the morning, lifting
to VFR in the early afternoon. SHRA/TSRA move offshore in the
morning, and then scattered SHRA possible in the afternoon.
South winds around 15 kt with 20-25 kt gusts.
Outlook...
Saturday night...Mainly VFR expected becoming MVFR late with
IFR possible toward morning. South to southeast winds around 5
to 10 knots.
Sunday...VFR conditions with MVFR or lower in showers. Ceilings
may lower through the day. South to southwest winds around 5 to
10 knots.
Sunday night...MVFR or lower conditions possible with showers.
Light southwest to west winds.
Monday...Mainly VFR conditions expected. Showers are possible
through the day, which may cause conditions to become MVFR or
lower for a period of time. West to northwest winds around 5 to
10 knots becoming light and variable overnight.
Tuesday...Mainly VFR conditions expected. Showers arrive from
northwest to southeast, mainly in the afternoon or later. West
to southwest winds around 5 to 10 knots.
Wednesday...VFR conditions becoming MVFR or lower in showers.
West to northwest winds around 5 to 10 knots.
&&
.MARINE...
Small Craft Advisories up on all waters tonight, and then SCA
remains in effect for all of Saturday and Saturday night for the
ocean waters and up until 2 pm for DE Bay.
Showers and thunderstorms will affect the waters tonight, with
heavy rain and locally strong winds.
Outlook...
Saturday night through Monday...Small Craft advisory conditions
will continue on the ocean waters as seas remain elevated. Seas
will start to subside late Monday. Southerly winds on Sunday
will turn to the west then northwest on Monday. Gusts are
expected to remain below 25 knots. Sub-advisory conditions are
expected on the Delaware Bay.
Tuesday...Southwest winds around 10 to 15 knots with gusts
around 20 knots. Seas 2 to 4 feet.
Wednesday...Northwest winds around 10 knots. Seas 2 to 4 feet.
&&
.HYDROLOGY...
A Flash Flood Watch remains in effect for all of southeast PA,
all of NJ, the eastern shores of MD, and DE.
Areas of 1-2 inches of rain with local amounts up to 3 inches
are expected. Hourly rainfall rates potentially nearing 2 inches
tonight will result in the locally higher amounts, and where
this occurs is where the flash flooding potential is the
greatest.
River/Stream/Creek rises will begin tonight and persist through
the weekend. Mainstems will not crest until at least Sunday.
Smaller creeks and streams will crest on Saturday. Poor drainage
and low-lying flooding will quickly occur during times of
enhanced rainfall rates.
Keep in mind that the hydrologic forecasts are based on
predicted rainfall. Actual response will be different if the
rainfall increases/decreases across a specific basin. Keep in
touch with future forecasts into the weekend.
&&
.TIDES/COASTAL FLOODING...
Latest models and ensemble guidance indicate potential for
mostly spotty minor flooding tonight on the New Jersey coast and
on the tidal Delaware River. However, with prevailing southerly
flow, concern is that models are underforecasting tidal levels
along the tidal Delaware River in particular. This has certainly
been the case so far, with high tides running about 0.5-1.5
feet above most model projections at Philadelphia and
Burlington. As a result, will be issuing another coastal flood
advisory for tonight's high tide on the tidal Delaware River.
Confidence is too low for advisory-level flooding elsewhere in
coastal New Jersey and Delaware at this point.
Concern remains for some minor flooding on the eastern shores
of Chesapeake Bay as well for Saturday morning's high tide. Will
continue to monitor this potential closely, though current
model simulations would suggest conditions will be shy of
advisory criteria.
Finally, have seen some minor flooding on the northern shores
of Barnegat Bay and associated back bays today. With prevailing
southerly flow continuing, expecting more of this through
Saturday. Should current observations and model trends continue,
will likely need to issue a coastal flood statement for these
areas later this evening through Saturday morning, as the
flooding may worsen with time until surface winds change
directions sufficiently.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ054-055-
060>062-070-071-101>106.
Coastal Flood Advisory until 4 AM EDT Saturday for PAZ070-071-
106.
NJ...Flash Flood Watch from 2 AM EDT Saturday through Saturday
afternoon for NJZ001-008-010-012>015-020-026.
Flash Flood Watch through Saturday morning for NJZ007-009-
016>019-021>025-027.
Coastal Flood Advisory until 4 AM EDT Saturday for NJZ015-
017>019.
DE...Flash Flood Watch through Saturday morning for DEZ001>004.
MD...Flash Flood Watch through Saturday morning for MDZ008-012-015-
019-020.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ450>455.
Small Craft Advisory until 2 PM EDT Saturday for ANZ430-431.
&&
Synopsis...O'Brien
Near Term...Iovino
Short Term...MPS
Long Term...Meola
Aviation...Meola/MPS
Marine...Meola/MPS
Hydrology...Staff
Tides/Coastal Flooding...CMSHazardous Weather Outlook National Weather Service Mount Holly NJ 948 PM EDT Fri Apr 19 2019 NJZ007-009-PAZ054-055-060>062-101>105-210200- Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-008-010-210200- Sussex-Morris-Somerset- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ017>019-PAZ070-071-106-210200- Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia- Lower Bucks- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... This Hazardous Weather Outlook is for southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ015-210200- Mercer- 948 PM EDT Fri Apr 19 2019 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-NJZ016-021>025-027-210200- New Castle-Kent-Inland Sussex-Delaware Beaches-Salem-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Southeastern Burlington- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ012>014-020-026-210200- Middlesex-Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-012-015-019-020-210200- Cecil-Kent MD-Queen Annes-Talbot-Caroline- 948 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Minor tidal flooding is possible with the Saturday morning high tide. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-210200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 948 PM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
721 PM EDT FRI APR 19 2019
DEZ002>004-192345-
Inland Sussex-Kent-Delaware Beaches-
721 PM EDT FRI APR 19 2019
...A SHOWER WILL AFFECT CENTRAL SUSSEX AND EASTERN KENT COUNTIES...
At 720 PM EDT, a shower was located near Ellendale, or near
Georgetown, moving north at 55 mph.
Winds up to 40 mph are possible with this shower.
Locations impacted include...
Dover, Georgetown, Milford, Seaford, Millsboro, Harrington, Lewes,
Milton, Bridgeville, Ellendale, Bowers, Henlopen Acres, Rising
Sun-Lebanon, Cape Henlopen State Park, Dover Base Housing, Rising
Sun, Sycamore, Long Neck, Blades and Frederica.
LAT...LON 3861 7563 3927 7547 3921 7539 3907 7541
3899 7532 3891 7531 3880 7518 3879 7510
3880 7509 3869 7507 3868 7507 3869 7508
3869 7514 3864 7513 3863 7510 3861 7513
3859 7521 3857 7518 3859 7513 3855 7516
TIME...MOT...LOC 2320Z 194DEG 49KT 3876 7546
CMSSpecial Weather Statement
National Weather Service Mount Holly NJ
953 PM EDT FRI APR 19 2019
DEZ002>004-200230-
Inland Sussex-Kent-Delaware Beaches-
953 PM EDT FRI APR 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND SOUTH
CENTRAL KENT COUNTIES...
At 952 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Federalsburg to near Snow Hill.
Movement was east at 35 mph.
Winds up to 50 mph are possible with these storms.
Locations impacted include...
Georgetown, Milford, Seaford, Millsboro, Laurel, Lewes, Milton,
Selbyville, Bridgeville, Delmar, Dagsboro, Millville, Ellendale,
Henlopen Acres, Gumboro, Cape Henlopen State Park, Sycamore, Long
Neck, Ocean View and Blades.
LAT...LON 3846 7569 3866 7571 3894 7548 3894 7532
3880 7518 3880 7509 3867 7507 3869 7508
3869 7514 3864 7513 3862 7508 3866 7507
3861 7506 3859 7521 3857 7518 3858 7507
3860 7506 3845 7505
TIME...MOT...LOC 0152Z 260DEG 30KT 3864 7574 3818 7546
CMSThe Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two large trees were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811719.